Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS El Paso, TX

July 4, 2002Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jul 4, 2002, 4:12 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2002, 4:12 PM MDT (22:12 UTC)
Expired
Jul 4, 2002, 5:15 PM MDT
In force
63 min
Issued by
NWS El Paso, TX
Area
Whole counties

Counties Doña Ana County, NM, El Paso County, TX

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS54 KEPZ 042212
SVRELP
NMC013-TXC141-042315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
405 PM MDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DONA ANA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...SUNLAND 
PARK...LAS   CRUCES...CHAPARRAL...AND WHITE SANDS
  WESTERN EL PASO COUNTY IN TEXAS
  THIS INCLUDES THE CITIES OF...SOCORRO...SAN ELIZARIO...FORT
  BLISS...EL PASO...CANUTILLO...ANTHONY

* UNTIL 515 PM MDT

* AT 4 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE 
OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO CENTRAL DONA ANA 
COUNTY NEW MEXICO. THESE STORMS MAY PRODUCE DAMAGING WIND GUSTS OVER 
60 MPH AND HAIL UP TO AN INCH IN DIAMETER. THE STRONG WINDS WILL 
ALSO PRODUCE BLOWING DUST WITH AREAS OF VERY LOW VISIBILITY.

PERSONS IN THE PATH OF THESE STORMS MUST TAKE SHELTER IMMEDIATELY IN 
A STRONG BUILDING. TRAVELLERS SHOULD PREPARE FOR DANGEROUS DRIVING 
CONDITIONS FROM THE LOW VISIBILITIES AND LOCALLY HEAVY RAINS.   


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN EL PASO.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:31 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 4, 1:31 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
131 PM MDT THU JUL 4 2002

SYNOPSIS...
ANOTHER ROUND OF SCATTERED THUNDERSTORMS TONIGHT...SOME
STORMS...ESPECIALLY EAST OF THE RIO GRANDE COULD PRODUCE HEAVY RAIN
AND VERY STRONG WINDS.  DRIER AIR WILL BUILD IN FOR FRIDAY...BUT NOT
ENOUGH TO KEEP THE CHANCE FOR THUNDERSTORMS OUT OF THE FORECAST.  BY
SUNDAY THE MOISTURE BEGINS TO CREEP BACK INTO THE AREA AS THE
MONSOON FLOW STARTS TO GET SET UP.  TEMPERATURES WILL REMAIN AT OR A
LITTLE NORMAL FOR THE NEXT WEEK.

DISCUSSION...
TWO UPPER LOWS CONTINUE TO BATTLE NEW MEXICO TODAY.  AS HAS BEEN THE
CASE FOR THE LAST SEVERAL DAYS...THE LOW TO THE EAST IS WET WHILE
THE LOW TO THE WEST IS DRY.  FOR AWHILE THE LOW TO THE WEST WILL WIN
OUT IN THE BATTLE FOR NEW MEXICO.  THE WESTERN LOW WILL DROP INTO
SOUTHERN NEW MEXICO OVER THE NEXT 36 HOURS.  THIS WILL ACTUALLY
REDUCE OUR CHANCES FOR THUNDERSTORMS...ESPECIALLY OUT WEST.  BUT
JUST ENOUGH MOISTURE WILL REMAIN TO KEEP A SLIGHT CHANCE FOR
THUNDERSTORMS IN THE FORECAST FOR THAT TIME PERIOD.  AIDING THE
LIMITED MOISTURE WILL BE A COLD POCKET AT 500 MB THAT WILL DROP FROM
NORTHERN NEW MEXICO INTO THE SOUTHERN HALF OF NEW MEXICO.  BY SUNDAY
THE EASTERN LOW WILL BE REGROUPING FROM IT EARLIER LOSS AND IT WILL
MAKE ITS MOVE AND IN THIS CASE THE EASTERN LOW MAY HAVE LOST THE
FIRST BATTLE BUT IT WILL WIN THE WAR.  THE EASTERN LOW MOVES INTO
NEW MEXICO ON SUNDAY AND BRINGS WITH IT A FAIR AMOUNT OF MOISTURE.
THEN AFTER THAT THE UPPER HIGH WANTS IN ON THE ACT...SO IT BUILDS
BACK INTO THE SOUTHWEST.  RIGHT NOW IT LOOKS LIKE IT WILL SET UP
NORTH OF US WHICH WILL GIVE US A NICE EAST OR SOUTHEAST FLOW WHICH
WILL HELP CONTINUE TO BRING IN THE MOISTURE.

LOOKING AT WINDS AND TEMPERATURES FOR THE NEXT SEVERAL DAYS.  WINDS
WILL NOT BE A PROBLEM ON THE SYNOPTIC SCALE...BUT ON THE LOCAL SCALE
WE COULD SEE VERY STRONG WINDS AS DEWPOINT DEPRESSIONS WILL ONCE
AGAIN BE 50 DEGREES OR GREATER ACROSS MOST OF THE AREA.
TEMPERATURES FOR THE REST OF THIS WEEK AND INTO THE START OF NEXT
WEEK WILL REMAIN AT OR A LITTLE BELOW NORMAL.

EL PASO               UU  72/ 98/ 70/ 97/ 70  30212
LAS CRUCES            UU  67/ 97/ 65/ 96/ 65  30212
ALAMOGORDO            UU  67/ 97/ 65/ 96/ 65  30212
CLOUDCROFT            UU  48/ 76/ 46/ 75/ 46  13132
TRUTH OR CONSEQUENCES UU  67/ 98/ 65/ 97/ 65  30212
SILVER CITY           UU  61/ 91/ 59/ 90/ 59  11112
DEMING                UU  66/ 97/ 64/ 96/ 64  10112
LORDSBURG             UU  66/ 99/ 64/ 98/ 64  10112
SIERRA BLANCA         UU  69/ 97/ 67/ 96/ 67  31212

.ELP...NONE

15 BRICE

N

In the hours before

Special weather statement, Jul 4, 3:15 PM MDT, 57 minutes before
NMZ024-032-TXZ055-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
315 PM MDT THU JUL 4 2002

A LINE OF THUNDERSTORMS EXTENDS FROM EASTERN SIERRA COUNTY
SOUTHWESTWARD TO NORTHEAST LUNA COUNTY...AND THEN SOUTHWARD TO
JUST EAST OF COLUMBUS NEW MEXICO. THIS LINE IS MOVING EAST AROUND 20
TO 25 MPH.  THESE THUNDERSTORMS HAVE PRODUCED UP TO .5 INCHES OF
RAIN IN SOME AREAS OF LUNA COUNTY AND HIGHER AMOUNTS OF 1 TO 1.5
INCHES IN SIERRA COUNTY...WHERE ALSO SMALL HAIL WAS INDICATED BY
DOPPLER RADAR. THUNDERSTORM OUTFLOW WINDS OF 45 MPH WERE MEASURED AT
TRUTH OR CONSEQUENCES NEW MEXICO AS THE STORMS MOVED THROUGH.  THIS
LINE OF STORMS SHOULD MOVE INTO THE LAS CRUCES AND EL PASO AREAS IN
THE NEXT ONE TO TWO HOURS. RESIDENTS AND MOTORISTS ARE URGED TO BE
ALERT FOR AREAS OF BRIEF HEAVY RAINFALL...SMALL HAIL...CLOUD TO
GROUND LIGHTNING...AND STRONG GUSTY WINDS TO 50 MPH...WHICH COULD
REDUCE VISIBILITIES VERY RAPIDLY TO UNDER 1 MILE IN THEIR
VICINITY...CAUSING HAZARDOUS DRIVING CONDITIONS. THESE STORMS ARE
MOVING INTO A MORE FAVORABLE ENHANCEMENT REGION EAST OF THE RIO
GRANDE...AND COULD UNDERGO FUTHER STRENGTHENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NNNN

NOVLAN

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.